Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 23, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 23, 2020, 11:59 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 11:59 PM MST (06:59 UTC)
- Expired
- Jul 24, 2020, 2:12 AM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties La Paz County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 167 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 7.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060
WGUS55 KPSR 240659
FFWPSR
AZC012-013-241100-
/O.NEW.KPSR.FF.W.0023.200724T0659Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1159 PM MST Thu Jul 23 2020
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
East Central La Paz County in west central Arizona...
* Until 400 AM MST.
* At 1159 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Gladden and Aguila.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3397 11335 3399 11333 3406 11334 3407 11336
3407 11335 3407 11334 3408 11334 3399 11332
3400 11330 3400 11308 3399 11309 3396 11312
3387 11312 3380 11317 3382 11326 3381 11335
3382 11335 3384 11337 3390 11334 3391 11335
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JS3 follow-up statements
807
WGUS75 KPSR 240706
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1206 AM MST Fri Jul 24 2020
AZC012-013-241100-
/O.CON.KPSR.FF.W.0023.000000T0000Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
1206 AM MST Fri Jul 24 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM MST EARLY THIS
MORNING FOR MARICOPA AND EAST CENTRAL LA PAZ COUNTIES...
At 1206 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Gladden and Aguila.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3381 11335 3382 11335 3384 11337 3390 11334
3391 11335 3396 11335 3396 11333 3399 11331
3400 11330 3400 11308 3396 11312 3387 11312
3380 11317 3382 11326
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JS553
WGUS75 KPSR 240838
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
138 AM MST Fri Jul 24 2020
AZC012-013-241100-
/O.CON.KPSR.FF.W.0023.000000T0000Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
138 AM MST Fri Jul 24 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM MST EARLY THIS
MORNING FOR MARICOPA AND EAST CENTRAL LA PAZ COUNTIES...
At 138 AM MST, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area. Between 1 and 2.5 inches of rain
have fallen. Flash flooding is ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Gladden and Aguila.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3381 11335 3382 11335 3384 11337 3390 11334
3391 11335 3396 11335 3396 11333 3399 11331
3400 11330 3400 11308 3396 11312 3387 11312
3380 11317 3382 11326
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JS709
WGUS75 KPSR 240912
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
212 AM MST Fri Jul 24 2020
AZC012-013-240922-
/O.CAN.KPSR.FF.W.0023.000000T0000Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
212 AM MST Fri Jul 24 2020
...FLASH FLOOD WARNING IS CANCELLED FOR MARICOPA AND EAST CENTRAL LA
PAZ COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3381 11335 3382 11335 3384 11337 3390 11334
3391 11335 3396 11335 3396 11333 3399 11331
3400 11330 3400 11308 3396 11312 3387 11312
3380 11317 3382 11326
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:20 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 23, 10:20 PM MST, 1 hour 39 minutes before
Area Forecast Discussion...Updated National Weather Service Phoenix AZ 1020 PM MST Thu Jul 23 2020 .UPDATED...Updated aviation discussion. && .SYNOPSIS... The combination of increasing moisture levels and a pair of upper- level disturbances moving in from the west and southeast will bring better chances for showers and thunderstorms through Friday over south central Arizona including the Phoenix metro. Southwest Arizona and southeast California will generally remain dry as the moisture remains further east. Lingering thunderstorm chances may continue into Saturday before rain chances decrease for Sunday into the first half of next week. Temperatures will be below normal for most locations through the weekend before warming back up above normal for the first half of next week. && .DISCUSSION... At 8 pm this evening, convection across the central and western deserts was minimal at best; even the storms that had fired west of Maricopa County (where sunshine was more plentiful and CAPE was higher) had dissipated. Plot data continued to depict a large, open wave upper trof over the desert southwest with the axis well to the west of Phoenix. The trof was keeping somewhat drier and more stable air over the far western deserts, while facilitating a spread of monsoon moisture northward across the eastern half of Arizona. At this time dynamics associated with the trof were weak, as were wind fields. Steering flow was south-southwest and not much more than 10kt. Despite weak difluence over south-central Arizona at 500mb, very cool temperatures due to continued cloud cover and earlier showers have really acted to stabilize things, resulting in the minimal amount of convection currently observed. Surface temps across the lower central deserts were running from around 90 to the mid 90s at 8 pm, and surface dewpoints were in the low to mid 60s. Given the low end dynamics, and relative stability due to cool temps and diminished CAPE, we decided to cancel the Flash Flood Watch for the burn scars east of Phoenix. For the rest of the evening and into Friday morning, we should continue to see considerable mid/high clouds spreading north across the area with generally isolated showers embedded within from time to time. Although a stray thunderstorm cannot be ruled out, for the most part any convection should mostly result in weaker showers going into Friday morning. .PREVIOUS DISCUSSION... Radar this afternoon showed showers and thunderstorms primarily over parts of western Maricopa County. A few of these storms earlier this afternoon became strong to severe, producing gusty winds and heavy rainfall. A few gages in the West Valley have picked up upwards of 0.50-.075" of rainfall so far this afternoon with this activity. HiRes guidance keeps isolated showers and thunderstorms over the lower deserts continuing over the next several hours before dissipating early this evening. Temperatures will top out below normal in the Phoenix area thanks to ongoing convection and extensive cloud cover over much of south-central Arizona. This morning's 23/12Z PHX sounding showed a PWAT value of 1.77 which is above the max moving average per SPC's sounding climatology page. The moist mid-level atmospheric profiles have allowed for storms popping up to produce locally heavy rain and even some flash flooding. DCAPE values for this afternoon look to remain above 1,000 J/kg, so any additional thunderstorms that develop will have the potential to produce strong outflows with an isolated incident or two of severe gusts. SPC mesoanalysis showed around 1,000 J/kg to as high as 2,000 J/kg of MUCAPE over much of south-central Arizona this afternoon. We may see additional convection fire up along outflow boundaries through the next several hours. Blowing dust over Maricopa and Pinal Counties does not look to be as big of a threat due to convection that occurred over dust prone areas earlier this morning. Localized areas of blowing dust will still be possible but confidence in any dust storms occurring is low. Further east over southern Gila County, little convection has developed this afternoon thanks to extensive cloud cover coming from showers and thunderstorms over southeast Arizona. It's not out of the question that we could see a few isolated showers and thunderstorms develop over the higher terrain this afternoon and evening, but coverage for this area is much lower than originally anticipated. A Flash Flood Watch remains in effect for the Bush, Sawtooth, and Woodbury Burn Scars through 10 PM MST this evening. Dynamic forcing associated with the inverted trough moving through and the relatively moist environment should support lingering shower and isolated thunderstorm activity into the overnight hours tonight into early Friday during which heavy rainfall would be the primary threat. However, most models show a relative lull in activity for most of south central Arizona. At the current moment, it looks like Friday will generally be a more suppressed day convection-wise over the Phoenix metro as the first inverted trough exits the region, but the presence of the trough to the west and potential new MCVs developing over Sonora and/or southeast Arizona moving northwest could trigger some convection over south-central Arizona. In addition, with the relative lack of convection so far this afternoon from what was previously anticipated, the environment may still be primed for convection tomorrow. More confidence exists that another complex of storms will move up from Mexico into southeast and eastern Arizona, potentially causing quite a bit of rainfall over Gila County on Friday night into Saturday with lower amounts over the Phoenix metro. Another Flash Flood Watch that includes the Blue River Fire burn scars may have to be issued for that period if it materializes. WPC currently has a Day 2 slight risk of excessive rainfall to address this threat. Saturday's forecast is uncertain given it will depend upon how convection evolves over the next few days, but the setup will still be favorable for isolated to scattered thunderstorms in the Valley and greater coverage over the higher terrain provided we remain unstable without overcast conditions. As synoptic features expand and contract, there will be fluctuations in how far west the richer moisture gets with the moisture gradient remaining over western Arizona. Disturbances within the southwesterly flow aloft could possibly aid storm development but timing/track/strength of any of those features that would make a difference is difficult at the current moment. Regardless, the broader model ensemble is still supporting a drying and warming trend that will begin on Sunday and last into the first half of next week as PWAT values gradually drop from 1.6-1.8" today and Friday to 1.2-1.4" by Sunday. Temperatures should increase back to seasonal normals or slightly above for the first half of next week with isolated thunderstorm chances confined to the higher terrain of Gila County by Monday as the mid-to-upper level ridge attempts to migrate further west towards the Desert Southwest. Some model ensembles that put this ridge more over the Four Corners region forecast another active period of monsoonal thunderstorms with potentially a greater heavy rainfall threat for the second half of next week as a more pronounced inverted trough from the east currently associated with TD Eight in the Gulf of Mexico moves into the region. && .AVIATION...Updated at 0520Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Deep plume of monsoon moisture continues to stream north across eastern Arizona this evening; thick clouds with embedded showers have really kept temps down and limited instability. Given lack of activity currently in place over the Phoenix area, and limited instability, combined with minimal convection suggested by several hi-res models, opted to remove showers/storms from the TAFs with the latest issuance. Chances for a shower/storm rest of tonight not zero but confidence too low in terms of timing or location to mention precip and don't want to just broad brush VCSH for a long period of time. Winds tonight should generally favor the southeast less than 10kt. Another threat for showers/storms again Friday afternoon and evening but confidence is low and no precip will be mentioned in the latter portion of the TAFs at this time. There will likely be some convection developing over high terrain northeast and southeast of Phoenix Friday later afternoon and evening, so some outflow winds may work into the terminals after 01z. Decided to make a nod to this in the TAFs by making a wind shift after 02z from either NE or SE depending on the terminal location. Southeast California/Southwest Arizona including KIPL and KBLH: Conditions look to stay dry over the terminals through the TAF period. At KIPL, winds favor the west overnight before becoming light variable or light southeast after 12z. Winds likely to return to the southeast Friday afternoon. At KBLH, winds will continue to favor the south next 24 hours with speeds mostly 12kt or less. && .FIRE WEATHER... Sunday through Thursday: Monsoonal moisture and isolated thunderstorms with below normal temperatures are expected primarily east of Phoenix over the higher terrain Sunday through early next week. Southeast California will remain dry with near normal temperatures during this time while temperatures over the lower deserts of Arizona remain near to slightly below normal. Minimum relative humidity values will generally be in the 20-30% range across the lower deserts of south- central Arizona (30-40 percent higher terrain) during this time with values in the teens over southeast California. Overnight recovery above 30% is expected for all locations with values above 50% over the higher terrain of Gila County. Diurnal winds are expected aside from any gusty outflows associated with thunderstorms. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...CB PREVIOUS DISCUSSION...Smith/Hopper AVIATION...CB FIRE WEATHER...Smith/Hopper
In the hours before
Special weather statement, Jul 23, 10:36 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1036 PM MST Thu Jul 23 2020
AZZ534-240615-
Aguila Valley AZ-
1036 PM MST Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1115 PM
MST...
At 1036 PM MST, Doppler radar was tracking a strong thunderstorm near
Aguila, or 25 miles west of Wickenburg, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gladden and Aguila.
This includes US Highway 60 between mile markers 75 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3381 11307 3380 11329 3392 11334 3395 11333
3397 11301
TIME...MOT...LOC 0536Z 178DEG 7KT 3388 11319
ADSpecial weather statement, Jul 23, 11:15 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1115 PM MST Thu Jul 23 2020
AZZ533-534-538-240700-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
1115 PM MST Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL MIDNIGHT MST...
At 1115 PM MST, Doppler radar was tracking a strong thunderstorm near
Gladden, or 30 miles northwest of Tonopah, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gladden and Aguila.
This includes US Highway 60 between mile markers 66 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3377 11310 3367 11341 3392 11350 3400 11336
3401 11332 3400 11312
TIME...MOT...LOC 0615Z 165DEG 9KT 3382 11330
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:47 PM MST | Special Weather Statement | PSR | 58 min | |
| Jul 23, 10:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 23, 11:09 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Jul 23, 11:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 24, 10:29 AM MST | Flash Flood Watch | PSR | Gila | 8 hr |
| Jul 24, 3:49 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 24, 4:58 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.